Medication Search: Maxidol Liquid Gels
Learn about many of the available medications in our database.
Maxidol Liquid Gels
naproxen sodium (OTC)
How does this medication work? What will it do for me?
Naproxen sodium belongs to a group of medications called nonsteroidal anti-inflammatory drugs (NSAIDs). It is used to treat fever and pain caused by inflammation, including pain due to arthritis, muscle aches, sprains, strains, backache, headache, migraine, minor aches, menstrual cramps, minor surgery, toothache, dental extractions, and the common cold. It can also be used to reduce fever.
Naproxen sodium works at the site of pain and in the central nervous system (CNS). It is believed to work by stopping the production of prostaglandins, which cause inflammation.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor or pharmacist has not recommended it.
What form(s) does this medication come in?
Each capsule contains naproxen sodium 220 mg, of which 20 mg is sodium. Nonmedicinal ingredients: FD&C Blue No. 1, gelatin, glycerin, hypromellose, lactic acid, mannitol, polyethylene glycol, povidone, propylene glycol, sorbitan, sorbitol, titanium dioxide, and water.
How should I use this medication?
The usual recommended dose of this medication for adults and children 12 to 65 years of age is 1 capsule or tablet every 8 to 12 hours.
For adults over 65 years of age, the usual dose is 1 capsule or tablet every 12 hours.
Take this medication with a full glass of water. It may be taken with food or on an empty stomach. Do not take more than 2 capsules or tablets within a 24-hour period. Naproxen sodium should only be used for short periods of time – up to 5 days for pain and 3 days for fever. If your symptoms continue or change, contact your doctor.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor or pharmacist has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor or pharmacist.
It is important to take this medication exactly as recommended by your doctor or pharmacist. If you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Who should NOT take this medication?
Do not take this medication if you:
- are allergic to naproxen, naproxen sodium, or any ingredients of the medication
- are in the third trimester (last 3 months) of pregnancy
- are having heart surgery in the near future or have recently had heart surgery have an active stomach ulcer, a history of recurrent ulceration, or a bleeding ulcer in the stomach or intestines
- have had asthma, an allergic reaction, or allergic-type reaction (e.g., nasal polyps; runny nose; sinus congestion; difficulty breathing; wheezing; itchy skin rash; swelling of the face, throat, or tongue) to ASA or any other nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., ibuprofen, ketorolac, indomethacin)
- have inflammatory bowel disease (e.g., ulcerative colitis, Crohn’s disease)
- have severely reduced kidney function
- have severely reduced liver function or active liver disease
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- ringing or buzzing in the ears
Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- asthma (e.g., wheezing, shortness of breath, chest tightness)
- swelling of the feet or lower legs
- vision changes
Stop taking the medication and seek immediate medical attention if any of the following occur:
- bloody or black tarry stools
- severe stomach pain
- symptoms of an allergic reaction (hives; itching; difficulty breathing; swelling of the face, mouth, tongue, or throat)
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin taking a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Allergic reactions: Do not take this medication if you have had a reaction to acetylsalicylic acid (ASA) that included a runny nose, itchy skin rash, nasal polyps, or shortness of breath and wheezing. If you experience symptoms of a severe allergic reaction (e.g., hives; difficulty breathing; wheezing; swelling of the face, tongue, or throat), get immediate medical attention. If you have a history of asthma, runny nose not caused by the common cold, or nasal polyps, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Blood clotting: This medication may reduce the ability of the blood to clot for some people. If you are taking acetylsalicylic acid (ASA) or blood thinners (e.g., warfarin), discuss with your doctor or pharmacist how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
If you notice any signs of bleeding, such as frequent nosebleeds, unexplained bruising, or black and tarry stools, notify your doctor as soon as possible. Your doctor will order routine blood tests to make sure potential problems are caught early.
Drowsiness/reduced alertness: As with other NSAIDs, naproxen sodium can cause drowsiness, dizziness, blurred vision, and ringing in the ears. Avoid driving and other activities that require alertness and concentration until you determine how this medication affects you.
Heart failure and high blood pressure: NSAIDs such as naproxen sodium can cause fluid retention and edema (swelling). This can lead to high blood pressure or worsening of heart failure. If you have heart failure or high blood pressure, discuss with your doctor or pharmacist how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Ulcers or bleeding in the stomach or intestines: NSAIDs such as naproxen sodium can cause stomach ulcers and bleeding from the stomach. If you have a history of these conditions, discuss with your doctor or pharmacist how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. People with inflammatory bowel disease, such Crohn’s disease or ulcerative colitis or those who have ulcers in the stomach or intestines that are bleeding, should not take this medication.
If you experience symptoms of bleeding in the digestive system, such as black, tarry stools or stomach pain, contact your doctor immediately.
Pregnancy: This medication should not be used during the third trimester (last 3 months) of pregnancy. This medication should not be used during the first and second trimester (first 6 months) of pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.
This medication may reduce your ability to become pregnant. Taking this medication while trying to become pregnant is not recommended.
Breast-feeding: This medication passes into breast milk. If you are a breast-feeding mother and are taking naproxen sodium, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: The safety and effectiveness of using this medication have not been established for children under 12 years of age.
Seniors: Seniors appear to have a higher risk of side effects. If you are over the age of 65, use the lowest effective dosage under close medical supervision. Ask your doctor or pharmacist about all available treatment options that may be right for you.
What other drugs could interact with this medication?
There may be an interaction between naproxen sodium and any of the following:
- acetylsalicylic acid (ASA)
- aminoglycoside antibiotics (e.g., amikacin, gentamicin, tobramycin)
- angiotensin converting enzyme inhibitors (ACEIs; captopril, enalapril, ramipril)
- angiotensin receptor blockers (ARBs; e.g., candesartan, irbesartan, losartan)
- anticoagulants (blood thinners; e.g., apixaban, dabigatran, heparin, low molecular weight heparin, rivaroxaban, warfarin)
- beta-adrenergic blockers (e.g., atenolol, propranolol, sotalol)
- bisphosphonates (e.g., alendronate, etidronate)
- calcium channel blockers (e.g., amlodipine, diltiazem, nifedipine, verapamil)
- oral corticosteroids (e.g., dexamethasone, hydrocortisone, prednisone)
- diuretics (e.g., spironolactone, triamterene, furosemide, hydrochlorothiazide)
- multivitamins with Vitamin A, D, E
- other nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., ketorolac, ibuprofen, diclofenac)
- omega-3 fatty acids
- quinolone antibiotics (e.g., ciprofloxacin, norfloxacin, ofloxacin)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, fluoxetine, paroxetine, sertraline)
- serotonin/norepinephrine reuptake inhibitors (SNRIs; e.g., desvenlafaxine, duloxetine, venlafaxine)
- sodium phosphates
- tricyclic antidepressants (e.g., amitriptyline, clomipramine, desipramine, trimipramine)
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2022. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Maxidol-Liquid-Gels